upper abdominal pains

by Edward
(Southampton, United Kingdom)

I am 60 years old.


I had a STEMI july 19th 2012 in right coronary artery. Treated with angioplasty but no stent.

I am allergic to aspirin 75mg, clopidogrel 75mg, ramapril 5mg, isosorbide nitrate 25mg, just stopped bisoprolol Fumarate 2.5mg.

I am getting upper stomach constant pains. I have been confusing this pain with some of my heart recovery pains. I am just starting to try and stop each pill in turn to see if I can identify what is causing me this problem. heart BPM and Blood pressure are fine - 60bpm 85/125, 130. I treat this pain with paracetamol / panadol. trying to avoid taking more pills. I have stopped sugar, caffeine. and I try and follow a gluten free diet - not rigidly.

It is affecting my life. It's not comfortable - I use a hot water bottle sometimes to relieve discomfort.

I just think its one of the meds I am taking that is causing this pain and wonder if its a precursor to an ulcer.

I wonder if you can give me a clue I can follow to resolve this problem directly or via my GP

?: I also take some supplements:
Serrapeptase - supposedly to clean out my coronary arteries

Body building supplements

L- carnitine - with my redbush tea to strengthen my heart

Creatine pyruvate - with my cereal to strengthen my heart.




Dear Mr Lay,

Many thanks for using our free online consultation service here at abdopain.com.

I am indeed ever so sorry to learn about your constant upper abdominal pains. How long has this pain been going on for? Tell me more about this pain - does it spread through the center of your upper abdomen straight through to your back? Is there any association of increased or decreased severity with eating? Does it wake you up at night? You you have associated feelings of fullness or bloating after meals? What's your bowel motions like - is there any change in the colour of your stool? What is your weight like in the last few weeks - steady or are you losing weight?

Just as you have suspected, Mr Lay, the symptoms you've just described suggests, based on the limited information provided so far, that your upper abdominal pain is most likely due to irritation of the wall of your stomach - a condition doctors refer to as dyspepsia. Yes. It could be a precursor to stomach or duodenal ulcer, I am afraid. The good news is, if this is the case, it is 100 percent treatable... I mean curable!

Yes. I agree with you too as to the possible cause of this upper abdominal pain. It is very likely that the medications you are taking may be causing this. There are three medications from the list of medications you are on, that can cause and do cause dyspepsia. There are:

- Aspirin
- Isosorbide nitrate
- Clopidogrel.

I am not sure of the herbal remedies and supplements. They are something you could look into as well.

Please do not stop your medications or these medications on your own. There is something that can be done about the upper abdominal pain or dyspepsia. See your GP and discuss this with him or her. You could get placed on Omeprazole or lansoprazole and observed for a while, after doing a blood and stool test, if deemed necessary. An endoscopy might even be necessary.

The medications you taking for your heart condition - aspirin, clopidogrel and isossorbide mononitrate are very important and does NOT need to be stopped except it becomes absolutely necessary and that should be after a joint discussion with your doctor.

What do you think, Mr Lay?

Please have a chat with your GP, and kindly update us, if you may, with how things went.

Looking forward to hearing back from you.

Best Wishes.

Dr Edema

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Upper Abdominal Pain.